Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 22, 2024, 1:23 PM CDT for 5 counties in Tennessee. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2024, 1:23 PM CDT (18:23 UTC)
- Expired
- May 22, 2024, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 72 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:10 PM CDT | FLASH FLOOD | 1 W Erin, TN | Flash flooding and ongoing water rescues reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
827
WGUS54 KOHX 221823
FFWOHX
TNC043-083-085-125-161-222130-
/O.NEW.KOHX.FF.W.0024.240522T1823Z-240522T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
123 PM CDT Wed May 22 2024
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Northwestern Dickson County in middle Tennessee...
Houston County in middle Tennessee...
North Central Humphreys County in middle Tennessee...
Southwestern Montgomery County in middle Tennessee...
Southeastern Stewart County in middle Tennessee...
* Until 430 PM CDT.
* At 123 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County
Airport.
This includes the following streams and drainages...
Cane Creek including Stewart, Wells Creek including Erin and
Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big
Richland Creek including Trinity, Guices Creek, Hurricane Creek
and Whiteoak Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
3644 8759 3633 8749 3626 8745 3616 8792
3619 8794 3621 8794 3622 8795 3626 8794
FLASH FLOOD...RADAR INDICATED
$$
LaRosa4 follow-up statements
637
WGUS74 KOHX 222000
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
300 PM CDT Wed May 22 2024
TNC043-083-085-125-161-222130-
/O.CON.KOHX.FF.W.0024.000000T0000Z-240522T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Montgomery TN-Stewart TN-
300 PM CDT Wed May 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS
AFTERNOON FOR NORTHWESTERN DICKSON, HOUSTON, NORTH CENTRAL
HUMPHREYS, SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN STEWART
COUNTIES...
At 300 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County
Airport.
This includes the following streams and drainages...
Cane Creek including Stewart, Wells Creek including Erin and
Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big
Richland Creek including Trinity, Guices Creek, Hurricane Creek
and Whiteoak Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
3644 8759 3633 8749 3626 8745 3616 8792
3619 8794 3621 8794 3622 8795 3626 8794
FLASH FLOOD...RADAR INDICATED
$$
LaRosa163
WGUS74 KOHX 222013
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
313 PM CDT Wed May 22 2024
TNC043-083-085-125-161-222130-
/O.CON.KOHX.FF.W.0024.000000T0000Z-240522T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Montgomery TN-Stewart TN-
313 PM CDT Wed May 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS
AFTERNOON FOR NORTHWESTERN DICKSON, HOUSTON, NORTH CENTRAL
HUMPHREYS, SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN STEWART
COUNTIES...
At 313 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Flash flooding is ongoing and water rescues have been
reported by area emergency management.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County
Airport.
This includes the following streams and drainages...
Cane Creek including Stewart, Wells Creek including Erin and
Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big
Richland Creek including Trinity, Guices Creek, Hurricane Creek
and Whiteoak Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
3644 8759 3633 8749 3626 8745 3616 8792
3619 8794 3621 8794 3622 8795 3626 8794
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LaRosa343
WGUS54 KOHX 222111
FFWOHX
TNC043-083-085-125-161-230300-
/O.EXT.KOHX.FF.W.0024.000000T0000Z-240523T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
411 PM CDT Wed May 22 2024
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Northwestern Dickson County in middle Tennessee...
Houston County in middle Tennessee...
North Central Humphreys County in middle Tennessee...
Southwestern Montgomery County in middle Tennessee...
Southeastern Stewart County in middle Tennessee...
* Until 1000 PM CDT.
* At 411 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Flash flooding is ongoing and water rescues have been
reported by area emergency management.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Erin, Tennessee Ridge, Cumberland City, Slayden and Houston County
Airport.
This includes the following streams and drainages...
Cane Creek including Stewart, Wells Creek including Erin and
Cumberland City, Turkey Creek, Lower Yellow Creek, Elk Creek, Big
Richland Creek including Trinity, Guices Creek, Hurricane Creek
and Whiteoak Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3628 8795 3631 8796 3633 8797 3635 8798
3644 8759 3633 8749 3626 8745 3616 8792
3619 8794 3621 8794 3622 8795 3626 8794
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LaRosa840
WGUS74 KOHX 230301
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
1001 PM CDT Wed May 22 2024
TNC043-083-085-125-161-230311-
/O.EXP.KOHX.FF.W.0024.000000T0000Z-240523T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Montgomery TN-Stewart TN-
1001 PM CDT Wed May 22 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN DICKSON,
HOUSTON, NORTH CENTRAL HUMPHREYS, SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN STEWART COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3633 8749 3626 8745 3616 8792 3617 8792
3619 8794 3621 8794 3622 8795 3626 8794
3631 8796 3633 8797 3635 8798 3644 8759
$$
ClementsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 12:35 PM CDT, 48 minutes earlier.
Area forecast discussion, May 22, 12:35 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1235 PM CDT Wed May 22 2024 ...New AVIATION... .SHORT TERM... (Rest of today through Thursday) Issued at 1151 AM CDT Wed May 22 2024 A few showers and storms were moving across far northern portions of Middle TN. More storms were firing up back across West TN and AR. Look for all this activity to increase in coverage and intensity this afternoon out ahead of a cold front and surface trough. Our most significant coverage and severe risk will come in the 3 PM to 11 PM time frame as the storms from out west move our way while coming together to form a possible MCS. Whether individual cells or an MCS, the main concern this afternoon and evening will be damaging winds. Some hail is possible. Very heavy downpours should be expected, but the storms will be moving fast enough to keep any flooding brief. Capes in our west are already running over 2000 J/kg and short range models show values peaking near 4000. Deep layer shear will approach 45kt, so the storms will have a lot of energy. Thankfully low level shear is not favorable for tornadoes, but the risk is not zero. Thunderstorms will move east and gradually weaken late in the evening. Some additional storms are possible overnight into Thursday morning, but these are not expected to produce widespread severe wx. During the daytime Thursday, additional scattered storms will form. Conditions will become unstable again, so severe wx is a possibility. The setup does not look as organized for Thursday, but still, a few storms may contain gusty winds and large hail. && .LONG TERM... (Thursday Night through next Wednesday) Issued at 1151 AM CDT Wed May 22 2024 We continue to be concerned about stormy wx all the way through Memorial Day. We will be in an unsettled pattern with west southwest flow aloft bringing a series of waves across the region. The air will continue to be unstable and moisture-rich with a deep tropical connection. The holiday weekend will not be a total washout. There will be periods of time and perhaps some entire days when the balmy early summer wx beckons us outdoors. But, we must stay wx aware, because the periods of thunderstorms could bring bouts of severe wx and localized flooding with generally increasing hazard potential through the weekend. Sunday and Memorial Day look the worst at this point with all modes of severe wx in play including damaging winds, large hail, and tornadoes. Overall, there are a lot of moving parts in this forecast, so the storm outlooks and forecast details are likely to need adjustment each day. Have fun but stay aware! A drier, cooler, and much less humid pattern is ahead just after Memorial Day. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Wed May 22 2024 Showers and thunderstorms will affect CKV/BNA/MQY this afternoon with gusty winds and lowered visibilities. CSV/SRB are expected to get some TS, but timing and intensity is a little in question. Will handle with VCTS and amd as necessary through the afternoon. In general, outside of thunderstorms, southwest wind gusts of 20 kts will be common through 00Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 68 83 67 83 / 100 80 80 80 Clarksville 66 81 66 81 / 90 80 80 80 Crossville 63 77 62 75 / 70 80 70 80 Columbia 66 82 65 81 / 70 90 70 80 Cookeville 65 78 64 78 / 80 80 70 80 Jamestown 63 78 62 78 / 80 80 60 80 Lawrenceburg 67 81 66 80 / 70 80 70 80 Murfreesboro 66 83 65 81 / 80 80 80 80 Waverly 65 82 66 82 / 80 80 80 80 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...13 LONG TERM....13 AVIATION.....Unger
In the hours before
Special weather statement, May 22, 12:16 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
1216 PM CDT Wed May 22 2024
TNZ005-006-023-025-026-221800-
Stewart TN-Dickson TN-Cheatham TN-Montgomery TN-Houston TN-
1216 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKSON...SOUTHERN
MONTGOMERY...SOUTHEASTERN STEWART...NORTHEASTERN HOUSTON AND
NORTHWESTERN CHEATHAM COUNTIES THROUGH 100 PM CDT...
At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Erin, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Erin, Clarksville, Tennessee Ridge, Cumberland City, Slayden,
Cheatham Dam, Palmyra, and Cunningham.
This includes Interstate 24 between mile markers 10 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3629 8708 3626 8775 3637 8777 3656 8715
TIME...MOT...LOC 1715Z 257DEG 33KT 3633 8768
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
27Special weather statement, May 22, 1:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
115 PM CDT Wed May 22 2024
TNZ006-007-221845-
Robertson TN-Montgomery TN-
115 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES THROUGH 145 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Guthrie, and Adams.
This includes Interstate 24 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3659 8694 3650 8731 3662 8739 3664 8735
3665 8696
TIME...MOT...LOC 1815Z 244DEG 24KT 3658 8727
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Local storm report, May 22, 1:18 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
118 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM Hail 2 E Tennessee Ridge 36.32N 87.73W
05/22/2024 M0.70 Inch Houston TN Emergency Mngr
&&
RHThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:16 PM CDT | Special Weather Statement | OHX | Houston | 44 min |
| May 22, 1:13 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 47 min |
| May 22, 1:15 PM CDT | Special Weather Statement | OHX | Montgomery | 30 min |
| May 22, 1:34 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 41 min |
| May 22, 1:53 PM CDT | Special Weather Statement | OHX | Houston, Montgomery, Stewart | 37 min |
| May 22, 2:01 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery | 44 min |
| May 22, 2:38 PM CDT | Special Weather Statement | OHX | Houston, Montgomery | 37 min |
| May 22, 3:11 PM CDT | Areal Flood Advisory | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery, Stewart | 6 hr |
| May 22, 3:14 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 31 min |
| May 22, 3:40 PM CDT | Special Weather Statement | OHX | Robertson, Sumner | 35 min |
| May 22, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys, Perry | 23 min |
| May 22, 4:08 PM CDT | Special Weather Statement | OHX | Macon, Smith, Sumner, Trousdale | 37 min |
| May 22, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton, Smith, Trousdale and 1 more | 40 min |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Cumberland, DeKalb, Fentress, Jackson, Overton and 4 more | 47 min |
| May 22, 5:48 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 42 min |
| May 22, 5:56 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Pickett, Putnam | 34 min |
| May 22, 6:29 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Overton, Putnam, White | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.